Alert archive / Massachusetts / Small Craft Advisories in 2017

Small Craft Advisory 23, NWS Boston/Norton, MA

February 10, 2017

NWS Boston/Norton, MA issued this small craft advisory at Feb 10, 2017, 4:10 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2017, 4:10 PM EST (21:10 UTC)
Expired
Feb 11, 2017, 12:00 AM EST
In force
8 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

878 
WHUS71 KBOX 102110
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
410 PM EST FRI FEB 10 2017

ANZ250-110515-
/O.EXP.KBOX.GL.W.0015.000000T0000Z-170210T2100Z/
/O.NEW.KBOX.SC.Y.0023.170210T2110Z-170211T0500Z/
/O.NEW.KBOX.SR.A.0002.170213T0900Z-170214T0300Z/
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-
410 PM EST FRI FEB 10 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
EVENING...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT. A STORM
WATCH HAS ALSO BEEN ISSUED. THIS STORM WATCH IS IN EFFECT FROM
LATE SUNDAY NIGHT THROUGH MONDAY EVENING.

* WINDS AND SEAS...NORTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  25 KT. SEAS 3 TO 5 FEET. SUNDAY NIGHT INTO MONDAY...NORTH WINDS 
  30 TO 40 KT WITH GUSTS UP TO 55 KT. SEAS 13 TO 18 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF
48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC
TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO
PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO
CONSIDER ALTERING THEIR PLANS.

&&

$$

ANZ231-110000-
/O.EXP.KBOX.GL.W.0015.000000T0000Z-170210T2100Z/
/O.NEW.KBOX.SC.Y.0023.170210T2110Z-170211T0000Z/
CAPE COD BAY-
410 PM EST FRI FEB 10 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING.

* WINDS AND SEAS...NORTHWEST WINDS 15 TO 20 KT WITH GUSTS UP TO 
  30 KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ235-237-110000-
/O.EXP.KBOX.GL.W.0015.000000T0000Z-170210T2100Z/
/O.NEW.KBOX.SC.Y.0023.170210T2110Z-170211T0000Z/
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
410 PM EST FRI FEB 10 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING.

* WINDS AND SEAS...NORTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  30 KT. SEAS 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ254-255-110500-
/O.EXP.KBOX.GL.W.0015.000000T0000Z-170210T2100Z/
/O.NEW.KBOX.SC.Y.0023.170210T2110Z-170211T0500Z/
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
410 PM EST FRI FEB 10 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT EST TONIGHT.

* WINDS AND SEAS...NORTHWEST WINDS 15 TO 25 KT WITH GUSTS UP TO 
  30 KT. SEAS 5 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ256-110300-
/O.EXP.KBOX.GL.W.0015.000000T0000Z-170210T2100Z/
/O.NEW.KBOX.SC.Y.0023.170210T2110Z-170211T0300Z/
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT
TO 20 NM SOUTH OF BLOCK ISLAND-
410 PM EST FRI FEB 10 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING.

* WINDS AND SEAS...NORTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  30 KT. SEAS 3 TO 6 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ232>234-110000-
/O.EXP.KBOX.GL.W.0015.000000T0000Z-170210T2100Z/
/O.NEW.KBOX.SC.Y.0023.170210T2110Z-170211T0000Z/
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
410 PM EST FRI FEB 10 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...GALE WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING.

* WINDS AND SEAS...NORTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  30 KT. SEAS 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ230-251-102215-
/O.EXP.KBOX.GL.W.0015.000000T0000Z-170210T2100Z/
BOSTON HARBOR-MASSACHUSETTS BAY AND IPSWICH BAY-
410 PM EST FRI FEB 10 2017

...GALE WARNING HAS EXPIRED...

NORTHWEST WINDS WILL CONTINUE TO DIMINISH THIS EVENING.

$$

ANZ236-102215-
/O.EXP.KBOX.SC.Y.0022.000000T0000Z-170210T2100Z/
NARRAGANSETT BAY-
410 PM EST FRI FEB 10 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

NORTHWEST WINDS WILL CONTINUE TO DIMINISH THIS EVENING.

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
2 follow-up statements
960 
WHUS71 KBOX 110026
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
726 PM EST FRI FEB 10 2017

ANZ231>235-237-110130-
/O.EXP.KBOX.SC.Y.0023.000000T0000Z-170211T0000Z/
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
726 PM EST FRI FEB 10 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

CONDITIONS THAT WARRANT THE ADVISORY HAVE ENDED. 

$$

ANZ250-110830-
/O.CON.KBOX.SC.Y.0023.000000T0000Z-170211T0500Z/
/O.CON.KBOX.SR.A.0002.170213T0900Z-170214T0300Z/
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-
726 PM EST FRI FEB 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...
...STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY EVENING...

* WINDS AND SEAS...NORTH WINDS 30 TO 40 KT WITH GUSTS UP TO 55 
  KT. SEAS 13 TO 18 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF
48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC
TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO
PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO
CONSIDER ALTERING THEIR PLANS.

&&

$$

ANZ254-255-110500-
/O.CON.KBOX.SC.Y.0023.000000T0000Z-170211T0500Z/
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
726 PM EST FRI FEB 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WINDS AND SEAS...NORTHWEST WINDS 10 TO 20 KT WITH GUSTS UP TO 
  25 KT. SEAS 4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ256-110300-
/O.CON.KBOX.SC.Y.0023.000000T0000Z-170211T0300Z/
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT
TO 20 NM SOUTH OF BLOCK ISLAND-
726 PM EST FRI FEB 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WINDS AND SEAS...WEST WINDS 10 TO 15 KT WITH GUSTS UP TO 20 
  KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
161 
WHUS71 KBOX 110308
MWWBOX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
1008 PM EST FRI FEB 10 2017

ANZ256-110415-
/O.EXP.KBOX.SC.Y.0023.000000T0000Z-170211T0300Z/
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT
TO 20 NM SOUTH OF BLOCK ISLAND-
1008 PM EST FRI FEB 10 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

$$

ANZ250-111115-
/O.CON.KBOX.SC.Y.0023.000000T0000Z-170211T0500Z/
/O.CON.KBOX.SR.A.0002.170213T0900Z-170214T0300Z/
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK
NATIONAL MARINE SANCTUARY-
1008 PM EST FRI FEB 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

...STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY EVENING...

* WINDS AND SEAS...NORTH WINDS 30 TO 40 KT WITH GUSTS UP TO 55 
  KT. SEAS 13 TO 18 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF
48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC
TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO
PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO
CONSIDER ALTERING THEIR PLANS.

&&

$$

ANZ254-255-110500-
/O.CON.KBOX.SC.Y.0023.000000T0000Z-170211T0500Z/
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD
AND NANTUCKET-
1008 PM EST FRI FEB 10 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST
TONIGHT...

* WINDS AND SEAS...NORTHWEST WINDS 5 TO 10 KT WITH GUSTS UP TO 
  20 KT. SEAS 3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Feb 10, 7:28 AM EST, 8 hours 42 minutes earlier.

Area forecast discussion, Feb 10, 7:28 AM EST, 8 hours 42 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
728 AM EST Fri Feb 10 2017

.SYNOPSIS...
Powerful low pressure south of Nova Scotia will circulate dry but
very cold air across New England today on gusty northwest winds. Our
active weather pattern continues tonight as a warm front approaches
the region and produces a period of light snow with 1 to 3 inches of
accumulation likely into Saturday morning. Low pressure then brings
a wintry mix of precipitation to the area Sunday...possibly changing
back to heavy snow late Sunday night or Monday along with
strong winds as low pressure intensifies rapidly east of Cape
Cod. Dry weather likely returns Tuesday and then another chance
of snow Wednesday and/or Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
*** Much colder than normal today along with bitterly cold wind
chills and continued blowing/drifting snow ***

725 AM Update...

Just a quick update to note that we decided to extend the Wind
Advisory for Cape Cod and the Islands to 4 PM this afternoon
based BUFKIT soundings, current pressure rises, and experience
that these back side winds often hang on a little longer than
one might first think.

7 AM Update...

Near term portion of the forecast looks to be more or less on
track aside from a few spots like Orange where the wind
decoupled and temperature dropped spectacularly. Adjust winds a
little. Main issue is whether or not to extend the Wind Advisory
for the Cape and Islands. Looks to be close with gusts between
35 and 40 knots expected. Looking at BUFKIT and pressure rise
patterns, believe we probably should keep the advisory going
into the afternoon, probably to 4 PM.

330 AM update...

Surface observations have 970 mb low over eastern Nova Scotia early
this morning and continuing to generate a tight pres gradient over
the southern New England. This is resulting in blustery NW winds up
to 40 kt over Cape Cod and the Islands, with less wind over the
mainland. However after sunrise boundary layer will deepen and
promote stronger winds aloft to reach the surface. Thus all
locations will see wind gusts increase after sunrise with gusts up
to 35 mph or so. This will create bitterly cold wind chills thru the
day. Another attribute to these gusty winds will be the continuation
of blowing and drifting snow today. Will continue with a wind
advisory (G40kt) until 12z/7am for Cape Cod and the islands, as it's
a slow diminishing trend.

In fact a reinforcing surge of cold air will arrive this afternoon
as short wave trough currently over southern Quebec dives southeast
across the our area this afternoon. This drops 850 mb temps from
about -19C over the area early this morning down to around -24C
across northeast MA this afternoon...about 2 standard deviations
colder than climo. As a result highs today will only range from the
upper teens to lower 20s across the region. Normal high this time of
year is upper 30s, except mid 30s high terrain. So about 15-20 degs
colder than normal! It will feel this cold as gusty northwest winds
lower wind chills into the single digits much of the day.

Given moisture is lacking with this upstream short wave not
expecting any precip with this feature. However the cyclonic flow
aloft should be sufficient to generate some diurnal strato-cu clouds
later this morning and into the afternoon.

As for highs today, given the anomalous cold airmass over the region
combined with a fresh snow cover...today/s highs were derived from
the coldest model guidance.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Updated 330 am...

*** Light snow tonight into Saturday morning likely yields 1 to 3
inches of accumulation ***

Tonight...

Good overrunning setup tonight with cold airmass in place from today
combining with WAA from approaching trough/warm front. This yields
modest forcing for ascent within a deep layer of moisture and
subfreezing temperatures. The result will be for a period of light
snow overspreading the region between 10 pm and 1 am, yielding an
inch or two of accumulation by daybreak Sat.

Not as cold given precip and developing onshore winds.

Saturday...

Snow continues Saturday morning and could briefly be of moderate
intensity for a time around 12z/7am. WAA eventually results in
boundary layer warming for snow to end as rain or a mix of snow/rain
toward midday across CT/RI and southeast MA. A model blend of qpf
from both global and hi res guidance yields storm total snowfall
potential of 1 to 3 inches. Not a big storm by any stretch but snow
covered roads will result in slippery travel Fri night into Sat
morning.

Seasonably cold with highs in the 30s except around 40 south coast
MA and RI.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Highlights...

* Potential for advisory level snow north and wintry mix south for
  Sunday.
* Possible High Wind and Heavy Snow for eastern MA Sunday night into
  Monday
* Another coastal storm may impact at least portions of southern New
  England Wednesday night and/or Thursday

Overview...

Active weather pattern looks to continue for New England into next
week. A series of potent H5 short wave troughs move through eastern
USA long wave trough and spin up rapidly deepening surface low
pressure areas along baroclinic gradient east or southeast of the
New England coast. The challenge is how close to the coast and
at what latitude does the rapid surface cyclogenesis occur.

Details...

Saturday night...The air column is sufficiently moist and some light
overrunning may produce some light snow or a wintry mix. Even
freezing drizzle looks to be a possibility across northern CT as
there is no mechanism to displace the low level cold air.

Sunday...Overrunning ahead of digging shortwave trof and nose of the
upper level jet may instigate snow north and a wintry mix south.
Marginal thermal profiles and uncertainty with respect to QPF,
however, makes it a challenging forecast for Sunday. Advisories may
be needed for snow north and a wintry mix to the south.

Sunday Night into Monday...As challenging as Sunday is, this time
period looks to be even more so with high stakes. Although there are
some important differences among medium range models, a common theme
is for a very potent upper level short wave trof to close off near
or somewhere a little east of southern New England. Taking advantage
of an impressive low level baroclinic zone, surface bombogenesis
occurs in response to the forcing induced by the upper trof. There
is some hint of rather extreme deepening with a tropopause fold with
this system. Both the GFS and ECMWF ensembles support rapid
deepening with some variability in the actual location. Depending
upon the latitude that the upper system closes off and the
associated surface system rapidly deepens, this could turn out
to be a glancing blow or a very high impact event with heavy
snow, damaging winds, and perhaps even some coastal flooding.
Adding to the uncertainty is the fact that the upper level
energy is still over the northern Pacific. That energy will
likely become better sampled within 24 hours as it approaches
the western North America radiosonde network. To the extent
that the precipitation shield, possibly wrap around from the
comma head, extends over at least a part of southern New
England, the atmosphere should be cold enough or turn cold
enough to support snow. Most at risk would be eastern MA
including the Boston area.

Tuesday...Looks to be dry with seasonable temperatures.

Wednesday...Short wave energy aloft may be sufficient to produce
scattered flurries or snow showers, especially across northern MA.

Thursday...Potential exists for another potent coastal storm. It is
not clear at this point how close to the coast the surface low
center will pass and whether it will be more of a glancing blow or a
big hit.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12z Update...

Today...

VFR with a few spots of BKN035-040. Main issue in the near term
will continue to be strong northwest winds with gusts up to 35
kt at times during the time of solar heating with strongest
winds over Cape Cod and the Islands. Winds will diminish toward
sunset.

Tonight...

VFR at sunset but MVFR conditions in light snow arriving across
western sections of CT/MA toward midnight and then eastward into
RI and eastern MA after midnight. Snow intensity may approach
moderate toward 12z Sat. Snow accumulations of 1 or 2 inches all
terminals by daybreak.

Saturday...

MVFR much of the day. Light to moderate snow in the morning
ending as some light rain across CT/RI and southeast MA in the
afternoon. Storm total snow accumulation of 1-3 inches.

KBOS TAF...High forecast confidence. Not uncertainty in the
forecast.

KBDL TAF...High forecast confidence in TAF. Not uncertainty in
the forecast.

Outlook /Saturday Night through Tuesday/...

Saturday night...Moderate confidence. Areas of MVFR-IFR cigs and
vsbys may occur. Anticipate a few areas of -SN possibly mixed with
sleet south of a BOS-CEF-BAF line. Patchy freezing drizzle is
possible as well.

Sunday through Monday...Moderate Confidence. Anticipate IFR
cigs/vsbys with -SN or mix of -SN/IP/-FZRA with lowest conditions
Sunday night. Conditions may improve to VFR in the west during
Monday. Strong northerly surface winds possible Sunday night into
Monday. There is a risk of +SNBS for east coastal MA for a time
Sunday night into Monday morning but confidence on this occurring is
low at this time.

Tuesday...VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Range /through Saturday/...high forecast confidence thru
Saturday

Today...

*** NW Gales and Moderate Freezing Spray This Morning ***

Powerful low pres down to about 970 mb along the Nova Scotia coast
will continue to generate NW gales across the southern New England
waters much of today before slackening toward sunset. Good vsby near
shore with dry weather but could have some snow showers offshore.
Very cold airmass over the waters coupled with gusty NW winds will
result in moderate freezing spray this morning. This translate to
ice accretion rates of 0.30 to 0.70 inches per hour. Freezing spray
will be worst near shore with improving conditions with distance
from the shoreline as water temps warm offshore.

Tonight...

Winds diminish as ridge of high pressure moves across the waters.
However snow overspreads the region reducing vsby to 1 to 3 miles.
This is in response to an approaching warm front.

Saturday...

Weak low pres tracks directly over southern New England. This
results in light ESE winds becoming variable. Snow and rain in the
morning limit vsby but

Outlook /Saturday Night through Tuesday/...

Confidence...Moderate.

Relatively quiet wind and sea conditions are expected on Sunday. An
appreciable risk, however, exists for strong northerly winds,
perhaps even reaching Storm force, and waves in excess of 15 feet
for late Sunday night into Monday. This could become a very
dangerous scenario for mariners on waters east or southeast of New
England.

Tuesday...Winds should have diminished and seas should continue to
gradually subside.

&&

.TIDES/COASTAL FLOODING...
Although a low risk at this time, there is a possibility of coastal
flooding around the time of the Monday midday high tide along the
north side of the Cape (Sandwich to Dennis) and Nantucket Harbor.
This will depend upon exact positioning and timing of a potential
explosive development of an intense coastal storm.

&&

.CLIMATE...
We have opted to use a Winthrop snowfall report of 10.9 inches for
the snowfall at Boston's Logan Airport due to its proximity,
historical use of this site for the Boston climate, and
reliability of the observer.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 4 PM EST this afternoon for MAZ022>024.
RI...None.
MARINE...Freezing Spray Advisory until 9 AM EST this morning for ANZ231-
     232-251.
     Gale Warning until 4 PM EST this afternoon for ANZ230>235-237-
     250-251-254>256.
     Small Craft Advisory until 4 PM EST this afternoon for ANZ236.

&&

SYNOPSIS...Nocera/Thompson
NEAR TERM...Nocera/Thompson
SHORT TERM...Nocera
LONG TERM...Thompson
AVIATION...Nocera/Thompson
MARINE...Nocera/Thompson
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Feb 10, 4:44 AM EST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
444 AM EST Fri Feb 10 2017

CTZ002>004-MAZ002>021-026-RIZ001>008-110945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
444 AM EST Fri Feb 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO ACTIVE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A POTENTIAL FOR STRONG TO EVEN DAMAGING WINDS AND
HEAVY SNOW SUNDAY NIGHT INTO MONDAY. THE THREAT FOR STRONG WINDS AND
HEAVY SNOW IS GREATEST ACROSS EASTERN MASSACHUSETTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ022>024-110945-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-
444 AM EST Fri Feb 10 2017

...WIND ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS THE POTENTIAL FOR STRONG TO EVEN DAMAGING WINDS AND
ACCUMULATING SNOW SUNDAY NIGHT INTO MONDAY. THERE IS A LOW RISK OF
COASTAL FLOODING AND EROSION DURING THE MONDAY MIDDAY HIGH TIDE
BETWEEN SANDWICH AND DENNIS AS WELL AS THE NANTUCKET HARBOR AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-233>235-237-250-254>256-110945-
BOSTON HARBOR-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
444 AM EST Fri Feb 10 2017

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STORM FORCE WINDS ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY. SEAS
MAY EXCEED 15 FEET ACROSS THE COASTAL WATERS EAST AND SOUTHEAST OF
MASSACHUSETTS. A POWERFUL LOW PRESSURE CENTER MAY DEVELOP OVER THE
SOUTHERN GULF OF MAINE OR GEORGES BANK AND CREATE VERY DANGEROUS
CONDITIONS FOR MARINERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231-232-251-110945-
CAPE COD BAY-NANTUCKET SOUND-MASSACHUSETTS BAY AND IPSWICH BAY-
444 AM EST Fri Feb 10 2017

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STORM FORCE WINDS ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY AS
A POWERFUL LOW PRESSURE CENTER DEVELOPS OVER THE SOUTHERN GULF OF
MAINE OR GEORGES BANK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ236-110945-
NARRAGANSETT BAY-
444 AM EST Fri Feb 10 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STORM FORCE WINDS ARE POSSIBLE LATE SUNDAY NIGHT INTO MONDAY AS A
POWERFUL LOW PRESSURE DEVELOPS OVER THE SOUTHERN GULF OF MAINE OR
GEORGES BANK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THOMPSON

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 10:07 PM ESTWind AdvisoryBOXBarnstable, Dukes, Nantucket17 hr
Feb 9, 10:40 PM ESTSmall Craft AdvisoryBOX17 hr
Feb 10, 3:27 PM ESTWinter Storm WatchBOXBarnstable, Bristol, Essex, Franklin, Hampden, Hampshire and 5 more25 hr
Feb 10, 4:10 PM ESTStorm WatchBOX316 days

Nearby

Small Craft Advisories in Massachusetts, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.